Kentucky, 2015Damaging Wind in Kentucky, May 8, 2015
May 8, 2015 · NWS PAH · 1 event in 1 county or zone
Thunderstorms slowly increased during the midday hours in advance of a mesoscale convective vortex approaching from southeast Missouri. Partial sunshine resulted in moderate instability, with mixed-layer cape values near 1000 j/kg.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms slowly increased during the midday hours in advance of a mesoscale convective vortex approaching from southeast Missouri. Partial sunshine resulted in moderate instability, with mixed-layer cape values near 1000 j/kg. Winds aloft were unfavorable for organized storm structures, with deep-layer shear only near 20 knots. The combination of moderate instability and relatively high precipitable water values resulted in an isolated wet microburst.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at May 8, 1:55 PM CST, 59 minutes earlier.
Area forecast discussion, May 8, 1:55 PM CST, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
255 PM CDT FRI MAY 8 2015
.SHORT TERM...(THIS EVENING THROUGH SUNDAY NIGHT) ISSUED AT 158
PM CDT FRI MAY 8 2015
SHOWERS AND THUNDERSTORMS...MANY ASSOCIATED WITH AN MCV IN
SOUTHEAST MISSOURI...WILL CONTINUE TO PUSH ACROSS THE AREA THIS
AFTERNOON. HRRR MODEL HANDLED THIS SITUATION VERY WELL AND WILL BE
FOLLOWED INTO THE NIGHTTIME HOURS. THE MCV MAY ASSIST IN AIDING
STORMS TO PRODUCE ISOLATED SEVERE WIND GUSTS THIS AFTERNOON.
GFS SEEMS TO HAVE A DECENT AND CONSISTENT HANDLE ON THINGS OVER
THE NEXT COUPLE OF DAYS. ECMWF IS SIMILAR IN CHARACTER. AFTER THE
MAIN ROUND THIS AFTERNOON...ONLY SCATTERED CONVECTION EXPECTED
UNTIL LATER SATURDAY MORNING WHEN THE NEXT PIECE OF ENERGY MOVES
INTO SEMO. HOWEVER...LOOKS LIKE MOST OF THAT WILL MOVE MORE INTO
ILLINOIS AND POSSIBLY SOUTHWEST INDIANA.
A LULL THEN SETS IN FOR SATURDAY NIGHT INTO SUNDAY WITH SOME
SCATTERED STORMS POSSIBLE. CAP IS NEVER TOO STRONG DURING THIS
PERIOD. LATE SUNDAY NIGHT THE MAIN TROUGH BEGINS TO LIFT OUT AND
WILL BRING A BETTER STORM COVERAGE INTO SOUTHEAST MISSOURI.
SEVERE CHANCES ARE SOMEWHAT LIMITED THROUGH THIS PERIOD. ISOLATED
SEVERE IS POSSIBLE DURING THE AFTERNOON AND EVENINGS BUT ORGANIZED
SEVERE WEATHER IS NOT EXPECTED.
.LONG TERM...(MONDAY THROUGH FRIDAY) ISSUED AT 158 PM CDT MAY 8
2015
THE BEGINNING OF THE EXTENDED PERIOD WILL START WITH THE PASSAGE OF
A COLD FRONT THROUGH THE PAH FORECAST AREA...TRAILING FROM A CYCLONE
MOVING INTO THE GREAT LAKES REGION. THIS SHOULD RESULT IN RAPID
CESSATION OF PCPN (SHOWERS/TSTMS) BY EVENING WEST TO EAST ACROSS OUR
REGION...AND A TURN OF THE LOW LEVEL WINDS TO THE WEST.
UNDER QUASI-ZONAL FLOW ALOFT...AND A RIDGE OF HIGH SFC PRESSURE...
MOST OF THE PAH FORECAST AREA SHOULD BE RAIN-FREE THROUGH WED...
EXCEPT PERHAPS THE FAR WEST. FROM MID WEEK ON...THE 00Z ECMWF SEEMED
TO BE THE ODD MODEL OUT...IN DISAGREEMENT WITH ITS ENSEMBLE MEAN
(AND THE GEFS/NAEFS). IT SHOWED A TENDENCY TOWARD A QUICKER RETURN
FLOW DUE TO EXTRA MID LEVEL SHRTWV ENERGY TO THE SE OF A WRN CONUS
TROF. THE 12Z RUN CAME IN LOOKING QUITE SIMILAR TO THE MORE
CONSISTENT GFS...WHICH SHOWED MORE OF AN ERLY LOW LEVEL FLOW AND
DRIER CONDITIONS INTO PART OF THU. THUS...A SLOW RAMPING UP OF
(LIMITED) POPS FROM WEST TO EAST WAS LEFT IN THE FORECAST WED
NIGHT/THU/THU NIGHT. BY FRI...PCPN SEEMS A BIT MORE PROBABLE WITH A
SFC WARM FRONT SOMEWHERE IN THE VICINITY. OVERALL...CONFIDENCE IN
WHERE AND WHEN IT WILL BE RAINING FROM MID WEEK ON IS IFFY.
TEMPS DURING THE EXTENDED PERIOD CAN BE EXPECTED TO BE NEAR
SEASONABLE LEVELS.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 1224 PM CDT FRI MAY 8 2015
ON-GOING CONVECTION OVER SOUTHEAST MISSOURI IS EXPECTED TO MOVE
EASTWARD AND AFFECT KPAH AND KEVV BUT SHOULD WEAKEN BY KOWB. MVFR
CONDITIONS IN STORMS. MAIN WAVE WILL PASS THROUGH THE AREA BY
EARLY EVENING WITH ISOLATED/SCATTERED CONVECTION OVERNIGHT.
TOWARDS DAYBREAK EXPECT IFR CONDITIONS AT SEVERAL SITES WITH
LINGERING LOW LEVEL MOISTURE IN THE AREA.PS
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&
SHORT TERM...PS
LONG TERM...DB
AVIATION...PS
Hazardous weather outlook, May 8, 2:44 AM CST, 12 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
344 AM CDT FRI MAY 8 2015
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-090845-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
344 AM CDT FRI MAY 8 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS ARE FORECAST TODAY AND TONIGHT...MAINLY
DURING THE AFTERNOON AND EVENING HOURS. A FEW THUNDERSTORMS COULD
BRIEFLY REACH SEVERE LEVELS. THE BEST CHANCE OF ANY STRONG OR
SEVERE STORMS IS OVER SOUTHEAST MISSOURI AND SOUTHWEST ILLINOIS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
SCATTERED THUNDERSTORMS WILL CONTINUE SATURDAY THROUGH MONDAY. A
FEW STORMS COULD REACH SEVERE LEVELS...MAINLY DURING THE AFTERNOON
AND EVENING HOURS EACH DAY. THE PRIMARY HAZARDS IN ANY SEVERE
STORMS WILL BE LARGE HAIL AND DAMAGING WINDS. HOWEVER...AN
ORGANIZED SEVERE WEATHER OUTBREAK IS NOT ANTICIPATED. A COLD FRONT
WILL MOVE EAST ACROSS OUR REGION BY MONDAY NIGHT...BRINGING AN END
TO THE THUNDERSTORMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
MY/DRS
In the hours before
Special weather statement, May 8, 12:36 PM CST, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
136 PM CDT FRI MAY 8 2015
ILZ075>078-080>094-INZ081-085-086-KYZ001>018-MOZ076-086-087-100-
107>112-114-082200-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-POSEY-VANDERBURGH-FULTON-
HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-LIVINGSTON-MARSHALL-
CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-UNION KY-WEBSTER-HOPKINS-
CHRISTIAN-HENDERSON-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-
CARTER-RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
INCLUDING THE CITIES OF...MOUNT VERNON...FAIRFIELD...ALBION...
MOUNT CARMEL...PINCKNEYVILLE...WEST FRANKFORT...MCLEANSBORO...
CARMI...CARBONDALE...HERRIN...HARRISBURG...SHAWNEETOWN...
JONESBORO...VIENNA...GOLCONDA...ELIZABETHTOWN...CAIRO...
MOUND CITY...METROPOLIS...FORT BRANCH...POSEYVILLE...EVANSVILLE...
HICKMAN...CLINTON...BARDWELL...WICKLIFFE...PADUCAH...MAYFIELD...
SMITHLAND...BENTON...MURRAY...MARION...EDDYVILLE...CADIZ...
PRINCETON...MORGANFIELD...DIXON...MADISONVILLE...HOPKINSVILLE...
HENDERSON...PERRYVILLE...MARBLE HILL...CAPE GIRARDEAU...
PIEDMONT...VAN BUREN...DONIPHAN...POPLAR BLUFF...BLOOMFIELD...
SIKESTON...CHARLESTON...NEW MADRID
136 PM CDT FRI MAY 8 2015
...GUSTY WINDS THIS AFTERNOON OVER MOST AREAS...
THUNDERSTORMS ARE MOVING ACROSS THE AREA THIS AFTERNOON AND
SEVERAL OF THEM WILL PRODUCE WIND GUSTS OF 30 TO 40 MPH. IN
ADDITION...GUSTY WINDS WILL SPREAD FROM SOUTHEAST MISSOURI INTO
WESTERN KENTUCKY AND SOUTHERN ILLINOIS OVER THE NEXT FEW HOURS
AFTER THE FIRST LINE OF STORMS MOVE THROUGH.
SMALL LIMBS MAY COME DOWN WITH THE GUSTY WINDS. LAWN FURNITURE AND
GARBAGE CANS MAY ALSO BLOW AROUND IF NOT SECURED.
PS
Local storm report, May 8, 1:23 PM CST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
223 PM CDT FRI MAY 08 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0155 PM TSTM WND DMG 2 N MARION 37.76N 88.94W
05/08/2015 WILLIAMSON IL UTILITY COMPANY
SEVERAL TREES AND UTILITY CABLE TELEVISION LINES DOWN
NEAR ROUTE 37.
&&
BP2Local storm report, May 8, 2:06 PM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
306 PM CDT FRI MAY 08 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM TSTM WND GST CARRIER MILLS 37.69N 88.63W
05/08/2015 E60 MPH SALINE IL LAW ENFORCEMENT
ESTIMATED GUSTS UP TO 60 MPH WITH HEAVY RAIN.
&&
BP2Special weather statement, May 8, 2:43 PM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
343 PM CDT FRI MAY 8 2015
ILZ076>078-083-087-091-INZ081-082-085>088-KYZ010>022-082200-
WAYNE IL-EDWARDS-WABASH-WHITE-GALLATIN-HARDIN-GIBSON-PIKE-POSEY-
VANDERBURGH-WARRICK-SPENCER-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-
INCLUDING THE CITIES OF...FAIRFIELD...ALBION...MOUNT CARMEL...
CARMI...SHAWNEETOWN...ELIZABETHTOWN...FORT BRANCH...PETERSBURG...
POSEYVILLE...EVANSVILLE...BOONVILLE...ROCKPORT...MARION...
EDDYVILLE...CADIZ...PRINCETON...MORGANFIELD...DIXON...
MADISONVILLE...HOPKINSVILLE...HENDERSON...OWENSBORO...CALHOUN...
GREENVILLE...ELKTON
343 PM CDT FRI MAY 8 2015
A BROKEN LINE OF THUNDERSTORMS FROM NEAR FAIRFIELD ILLINOIS TO
MARION AND CADIZ IN WEST KENTUCKY WILL CONTINUE TO MOVE TO MOVE
NORTHEAST AROUND 30 MPH THIS AFTERNOON. THE STORMS WILL MOVE
ACROSS SOUTHWEST INDIANA AND THE PENNYRILE REGION OF WEST KENTUCKY
THROUGH 5 PM.
SOME OF THE STRONGER STORMS MAY PRODUCE STRONG WINDS 40 TO 50 MPH
AND BRIEF VERY HEAVY RAIN. A BRIEF SEVERE THUNDERSTORM OR TWO
CAPABLE WINDS IN EXCESS OF 57 MPH CANNOT BE RULED OUT COMPLETELY.
CONTINUE TO MONITOR FOR LATER STATEMENTS AND POSSIBLE WARNINGS.
Special weather statement, May 8, 2:43 PM CST, 11 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE PADUCAH KY
343 PM CDT FRI MAY 8 2015
ILZ076>078-083-087-091-INZ081-082-085>088-KYZ010>022-082200-
WAYNE IL-EDWARDS-WABASH-WHITE-GALLATIN-HARDIN-GIBSON-PIKE-POSEY-
VANDERBURGH-WARRICK-SPENCER-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-
INCLUDING THE CITIES OF...FAIRFIELD...ALBION...MOUNT CARMEL...
CARMI...SHAWNEETOWN...ELIZABETHTOWN...FORT BRANCH...PETERSBURG...
POSEYVILLE...EVANSVILLE...BOONVILLE...ROCKPORT...MARION...
EDDYVILLE...CADIZ...PRINCETON...MORGANFIELD...DIXON...
MADISONVILLE...HOPKINSVILLE...HENDERSON...OWENSBORO...CALHOUN...
GREENVILLE...ELKTON
343 PM CDT FRI MAY 8 2015
A BROKEN LINE OF THUNDERSTORMS FROM NEAR FAIRFIELD ILLINOIS TO
MARION AND CADIZ IN WEST KENTUCKY WILL CONTINUE TO MOVE NORTHEAST
AROUND 30 MPH THIS AFTERNOON. THE STORMS WILL MOVE ACROSS SOUTHWEST
INDIANA AND THE PENNYRILE REGION OF WEST KENTUCKY THROUGH 5 PM.
SOME OF THE STRONGER STORMS MAY PRODUCE STRONG WINDS 40 TO 50 MPH
AND BRIEF VERY HEAVY RAIN. A BRIEF SEVERE THUNDERSTORM OR TWO
CAPABLE WINDS IN EXCESS OF 57 MPH CANNOT BE RULED OUT COMPLETELY.
CONTINUE TO MONITOR FOR LATER STATEMENTS AND POSSIBLE WARNINGS.
Thunderstorm Wind, Trigg
- When
- May 8, 2:54 PM CST
- Where
- Trigg County, 1 mi NW of Cadiz
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Trained Spotter
- Coordinates
- 36.880, -87.833
A few metal panels were blown off a small garage. Power lines were blown down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Wind in Texas, May 8, 2015$600 million · 4.5 in hail · 10 events
- Flash Flooding and Flooding in Colorado, May 8 to 15, 2015$1.9 million · 14 events
- Tornadoes and Flash Flooding in Oklahoma, May 8, 2015$130,000 · EF0 · 55 events
- Flash Flooding and Flood in Arkansas, May 8 to 11, 20152 injured · $220,000 · 1 in hail · 24 events
- Flash Flooding in Texas, May 8, 2015$106,000 · 5 events
- Flash Flooding and Hail in Oklahoma, May 8 to 9, 2015$65,000 · 4 in hail · 9 events
- Tornadoes and Damaging Winds in Texas, May 8, 2015EF1 · 6 events
- Tornadoes and Hail in Texas, May 8 to 10, 2015EF0 · 27 events
- Damaging Winds in Illinois, May 8, 2015$20,000 · 52 kt wind · 2 events
- Hail in Texas, May 8, 20152.5 in hail · 15 events
- Tornado and Flash Flooding in Colorado, May 8 to 9, 2015$4,000 · EF0 · 11 events
- Heavy Snow and Winter Weather in Colorado, May 8 to 11, 20159 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 569207.